Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 22, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jul 6, 2021, 6:28 PM MDT for 4 counties in Montana. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2021, 6:28 PM MDT (00:28 UTC)
- Expired
- Jul 6, 2021, 7:30 PM MDT
- In force
- 62 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Big Horn County, MT, Rosebud County, MT, Treasure County, MT, Yellowstone County, MT
The radar
The Billings radar (KBLX), 104 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 6:38 PM MDT | HAIL 1.75 | 13 Wsw Hysham, MT | |
| Jul 6, 7:00 PM MDT | HAIL 1.75 | 9 Sse Horn Mt, MT | WINDOWS BROKEN |
| Jul 6, 7:25 PM MDT | HAIL 1 | 25 Sse Hysham, MT | |
| Jul 6, 7:35 PM MDT | HAIL 1 | 23 Ene Hardin, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 5:00 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
500
WUUS55 KBYZ 070028
SVRBYZ
MTC003-087-103-111-070130-
/O.NEW.KBYZ.SV.W.0022.210707T0028Z-210707T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
628 PM MDT Tue Jul 6 2021
The National Weather Service in Billings has issued a
* Severe Thunderstorm Warning for...
North central Big Horn County in south central Montana...
East central Yellowstone County in south central Montana...
Central Rosebud County in southeastern Montana...
Southern Treasure County in southeastern Montana...
* Until 730 PM MDT.
* At 628 PM MDT, a severe thunderstorm was located near Custer, or 13
miles southwest of Hysham, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Colstrip, Custer and Bighorn.
This warning does not include the city of Billings.
This replaces the warning previously in effect for this area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4623 10764 4634 10743 4584 10657 4556 10718
TIME...MOT...LOC 0028Z 321DEG 36KT 4621 10747
HAIL...1.25IN
WIND...60MPH
$$
Chambers2 follow-up statements
784
WWUS55 KBYZ 070042
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
642 PM MDT Tue Jul 6 2021
MTC003-087-103-111-070130-
/O.CON.KBYZ.SV.W.0022.000000T0000Z-210707T0130Z/
Big Horn MT-Yellowstone MT-Rosebud MT-Treasure MT-
642 PM MDT Tue Jul 6 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTH CENTRAL BIG HORN...EAST CENTRAL YELLOWSTONE...CENTRAL
ROSEBUD AND SOUTHERN TREASURE COUNTIES...
At 641 PM MDT, a severe thunderstorm was located 10 miles east of
Custer, or 13 miles southwest of Hysham, moving southeast at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Colstrip, Custer and Bighorn.
Golfball size hail was reported 13 miles SW of Hysham with this
storm.
This warning does not include the city of Billings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4623 10764 4634 10743 4584 10657 4556 10718
TIME...MOT...LOC 0041Z 321DEG 36KT 4611 10735
HAIL...1.75IN
WIND...60MPH
$$
Chambers560
WWUS55 KBYZ 070058
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
658 PM MDT Tue Jul 6 2021
MTC111-070106-
/O.CAN.KBYZ.SV.W.0022.000000T0000Z-210707T0130Z/
Yellowstone MT-
658 PM MDT Tue Jul 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YELLOWSTONE
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
south central and southeastern Montana.
LAT...LON 4608 10748 4620 10728 4584 10657 4556 10718
TIME...MOT...LOC 0056Z 325DEG 31KT 4601 10727
$$
MTC003-087-103-070130-
/O.CON.KBYZ.SV.W.0022.000000T0000Z-210707T0130Z/
Big Horn MT-Rosebud MT-Treasure MT-
658 PM MDT Tue Jul 6 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTH CENTRAL BIG HORN...SOUTHERN ROSEBUD AND SOUTHEASTERN
TREASURE COUNTIES...
At 656 PM MDT, a severe thunderstorm was located 15 miles southeast
of Custer, or 19 miles south of Hysham, moving southeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. At 638 pm golfball size hail was reported
13 miles SW of Hysham!
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Big Horn, southern Rosebud and southeastern Treasure
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4608 10748 4620 10728 4584 10657 4556 10718
TIME...MOT...LOC 0056Z 325DEG 31KT 4601 10727
HAIL...1.75IN
WIND...60MPH
$$
ChambersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:04 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 6, 5:04 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Billings MT
504 PM MDT Tue Jul 6 2021
.DISCUSSION...
Today through Wednesday night...
Ridging to the west of the area will keep door open for
disturbances dropping in from the northwest tonight. These
disturbances will interact with a dryline/stalled front draped
across the central portion of the forecast area just east of a
Roundup to Billings to Sheridan line to produce isolated to maybe
scattered showers and thunderstorms through late tonight. Along
the boundary shear and CAPE values will support a few strong to
severe thunderstorms, with large hail, strong wind gusts and heavy
downpours. Convection will slowly shift eastward overnight but
wouldn't be surprised to see a few showers or even a lingering
thunderstorm along the eastern state line around sunrise.
Ridge axis shifts into the area tomorrow boosting temperatures to
around 100 degrees in many areas. Late in the day into the evening
hours a series of disturbances will duck under the ridge and push
through the area. Models have trended wetter with this period
bumping precipitation chances to 30-40percent for most of the area
into the late night hours. The main threat with any storms
Wednesday given the heat and lower RH values will be gusty winds
over the western half of the forecast area, further east exists
better ingredients for a strong storm but by the time the energy
gets that far east the diurnal trend will be on the downswing.
Chambers
Thursday through Tuesday...
Overall pattern through the extended continues to look fairly
active. An upper ridge will get broken down on Thursday and Friday
before building back over the region next weekend.
Latest guidance indicates the ridge will break down in a couple
different waves. The first wave will slide across southern Canada
on Thursday, with an associated cold front dropping south through
the area late in the day into Thursday evening. This will bring
the return chances for some showers and thunderstorms. Depending
on the timing of the front, the gusty northwest winds associated
with it could be a fire weather concern. The second wave, in the
form of an upper trough, looks to eject out of the Pac NW and into
the Northern Rockies Thursday night bringing cooler temperatures
and chances for showers and thunderstorms on Friday. Friday looks
to have the highest chances for precipitation during the extended.
Upper ridging builds back into the region for Saturday and Sunday
bringing a return to hot and dry conditions. Another ridge
breakdown is possible late in the day on Monday as an area of low
pressure is progged to slide east across the Canadian border,
dropping a cold front through the area and bringing chances for
showers and thunderstorms Monday and possibly Tuesday.
High temperatures look to range from the 90s on Thursday, cooling
to the upper 70s to 80s on Friday. Highs in the 80s and 90s
return for the weekend, with another cooldown next week dropping
temperatures back into the 80s. Overnight lows look to be in the
50s and 60s for most nights. STP/Hooley
&&
.AVIATION...
VFR conditions will prevail for the next 24 hours outside of
thunderstorms. Isolated to scattered thunderstorms are expected
this evening into the early morning hours. The strongest activity
will be east of Billings and a few severe storms with large hail,
damaging winds and locally heavy rainfall are possible. In the
vicinity of thunderstorms expect local MVFR conditions, and
occasional mountain and pass obscuration. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 061/097 065/095 063/082 060/090 062/097 065/092 061/090
21/U 41/U 34/T 10/U 00/U 11/U 11/U
LVM 055/095 055/092 053/082 051/090 055/096 056/089 054/089
22/T 32/T 33/T 10/U 00/U 11/U 11/U
HDN 058/100 062/098 060/084 056/090 057/099 062/095 059/092
21/U 31/U 34/T 21/U 00/U 11/U 11/U
MLS 062/095 066/095 064/083 059/085 060/095 064/093 062/089
31/U 41/U 35/T 31/U 00/U 11/U 11/U
4BQ 064/095 066/093 063/082 059/082 059/092 063/092 062/088
31/U 31/U 35/T 32/T 00/U 01/U 11/U
BHK 056/090 059/094 059/082 056/082 055/089 058/092 059/088
41/U 42/T 35/T 52/T 00/U 01/U 21/U
SHR 056/095 059/093 056/080 053/085 054/093 058/092 056/088
21/U 31/U 24/T 21/U 00/U 11/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 339 in effect until 11 PM MDT this
evening FOR ZONES 29>32-36-57-58-138-139-169-171-173-235.
WY...None.
&&
weather.gov/billingsIn the hours before
Special weather statement, Jul 6, 3:50 PM MDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Billings MT
350 PM MDT Tue Jul 6 2021
MTZ042-062215-
Golden Valley MT-
350 PM MDT Tue Jul 6 2021
...SIGNIFICANT WEATHER ADVISORY...
At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Ryegate, or 28 miles east of Harlowton, moving
southeast at 25 mph.
Nickel size hail and winds in excess of 30 mph are possible with
this storm.
Locations impacted include...
Franklin.
LAT...LON 4647 10888 4645 10888 4645 10886 4641 10886
4620 10912 4647 10938 4656 10924
TIME...MOT...LOC 2149Z 298DEG 23KT 4646 10924
CarrothersLocal storm report, Jul 6, 4:37 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
437 PM MDT TUE JUL 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN BURGESS JUNCTION 44.77N 107.52W
07/06/2021 M1.35 INCH SHERIDAN WY CO-OP OBSERVER
0429 PM HAIL LAVINA 46.30N 108.94W
07/06/2021 E0.88 INCH GOLDEN VALLEY MT TRAINED SPOTTER
0433 PM HAIL 1 ENE LAVINA 46.26N 108.92W
07/06/2021 E1.25 INCH GOLDEN VALLEY MT TRAINED SPOTTER
&&
JKLLocal storm report, Jul 6, 5:23 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
523 PM MDT TUE JUL 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL MELSTONE 46.60N 107.87W
07/06/2021 E0.25 INCH MUSSELSHELL MT TRAINED SPOTTER
&&
JKLLocal storm report, Jul 6, 5:42 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
542 PM MDT TUE JUL 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 4 NW SHEPHERD 45.98N 108.41W
07/06/2021 E1.00 INCH YELLOWSTONE MT COCORAHS
&&
JKLLocal storm report, Jul 6, 5:47 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
547 PM MDT TUE JUL 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL SHEPHERD 45.94N 108.35W
07/06/2021 E1.00 INCH YELLOWSTONE MT TRAINED SPOTTER
&&
JKLLocal storm report, Jul 6, 6:08 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
608 PM MDT TUE JUL 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 1 S HUNTLEY 45.88N 108.31W
07/06/2021 E1.00 INCH YELLOWSTONE MT TRAINED SPOTTER
&&
JKLThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:42 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 63 min |
| Jul 6, 7:28 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Rosebud, Treasure | 62 min |
| Jul 6, 8:21 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Powder River, Rosebud | 54 min |
| Jul 6, 8:25 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Rosebud | 35 min |
| Jul 6, 9:00 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Powder River, Rosebud | 32 min |
| Jul 6, 9:43 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 62 min |
| Jul 6, 10:42 PM MDT | Special Weather Statement | BYZ | Rosebud | 63 min |
| Jul 7, 4:12 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 33 min |
| Jul 7, 4:23 PM MDT | Special Weather Statement | BYZ | Park | 37 min |
| Jul 7, 4:43 PM MDT | Severe Thunderstorm Warning | BYZ | Park | 32 min |
| Jul 7, 5:03 PM MDT | Special Weather Statement | BYZ | Musselshell | 42 min |
| Jul 7, 5:26 PM MDT | Special Weather Statement | BYZ | Park, Sweet Grass, Wheatland | 49 min |
| Jul 7, 5:49 PM MDT | Severe Thunderstorm Warning | BYZ | Carbon, Golden Valley, Stillwater, Sweet Grass, Wheatland | 56 min |
| Jul 7, 5:54 PM MDT | Special Weather Statement | BYZ | Treasure | 51 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.